Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2008, 1:31 AM CDT for Audubon County, Cass County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2008, 1:31 AM CDT (06:31 UTC)
- Expired
- Apr 22, 2008, 2:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Audubon County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 1:35 AM CDT | HAIL 0.75 | 1 S Brayton, IA | DIME TO PENNY HAIL COVERING THE GROUND. |
| Apr 22, 1:45 AM CDT | HAIL 1 | 7 Nne Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 220632
SVRDMX
IAC009-029-220700-
/O.NEW.KDMX.SV.W.0009.080422T0631Z-080422T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
131 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CASS COUNTY IN SOUTHWEST IOWA...
SOUTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 200 AM CDT.
* AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BRAYTON...OR 66 MILES SOUTHEAST OF IDA
GROVE...AND MOVING NORTHEAST AT 41 MPH. THIS STORM HAS A HISTORY
OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EXIRA...AUDUBON AIRPORT AND AUDUBON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 56 AND 61.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4175 9505 4173 9476 4149 9474 4149 9493
4141 9505
TIME...MOT...LOC 0631Z 209DEG 36KT 4150 9491
$$
RUSSELL2 follow-up statements
000
WWUS53 KDMX 220654
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
153 AM CDT TUE APR 22 2008
IAC009-220700-
/O.CON.KDMX.SV.W.0009.000000T0000Z-080422T0700Z/
AUDUBON IA-
153 AM CDT TUE APR 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN AUDUBON COUNTY...
AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF AUDUBON AIRPORT...OR 58
MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 54 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL TO THE
SIZE OF QUARTERS. AT 135 AM...SPOTTERS REPORTED DIME TO PENNY HAIL
COVERING THE GROUND AT AUDUBON.
LAT...LON 4173 9476 4165 9475 4159 9475 4158 9474
4156 9473 4152 9475 4153 9489 4156 9492
4174 9496
TIME...MOT...LOC 0653Z 217DEG 47KT 4172 9475
$$
RUSSELL000
WWUS53 KDMX 220706
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
206 AM CDT TUE APR 22 2008
IAC009-220716-
/O.EXP.KDMX.SV.W.0009.000000T0000Z-080422T0700Z/
AUDUBON IA-
206 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON COUNTY
HAS EXPIRED...
AT 203 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4173 9476 4165 9475 4159 9475 4158 9474
4156 9473 4152 9475 4153 9489 4156 9492
4174 9496
TIME...MOT...LOC 0654Z 217DEG 47KT 4173 9474
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:32 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 21, 11:32 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1132 PM CDT MON APR 21 2008 .SHORT TERM /TONIGHT/... FRONTAL BOUNDARY IS NOW ACROSS CENTRAL IOWA JUST WEST OF INTERSTATE 35. SOME DRIZZLE BEGINNING TO DEVELOP ALONG AND BEHIND OF SFC BOUNDARY WITH GOOD LOW LEVEL MOISTURE AND LIFT IN THIS REGION. CONVECTIVE ACTIVITY CURRENTLY INHIBITED BY CAP ALOFT BETWEEN 700-750 MB WITH THE MID LEVEL BOUNDARY LAGGING AT THE MOMENT. MID LEVEL COOLING WILL COMMENCE BY LATE THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG INTERSTATE 35 WHERE BEST LIFT AND LOWEST INHIBITION IS LOCATED THOUGH THE MID LEVEL CLOUDINESS WILL LIMIT OVERALL INSTABILITY. A SHORT WAVE IS EXPECTED TO MOVE THROUGH CENTRAL IOWA OVERNIGHT WITH ADDITIONAL SHOWER AND THUNDERSTORMS CHANCES. .LONG TERM /TUESDAY THROUGH MONDAY/... FRONT WILL BE EAST OF THE AREA BY EARLY TUESDAY MORNING WITH CLEARING SKIES AND DRY AIR ADVANCING EAST BEHIND THE BOUNDARY. CURRENTLY MUCH COOLER ACROSS THE DAKOTAS BUT MODELS INDICATE THE COOLER AIR WILL REMAIN NORTH OF THE REGION TUESDAY WITH MODERATELY WARM CONDITIONS EXPECTED UNDER THE RIDGE OF HIGH PRESSURE. RIDGE REMAINS OVER THE AREA THROUGH MOST OF WED WITH THETAE ADVECTION BEGINNING TO RETURN BY WED AFTERNOON. INITIAL FORCING LIMITED TO SPEED SHEAR WITH BETTER FRONTAL AND QG FORCING TO THE WEST. MODELS CONTINUE TO INDICATE A FAIRLY RAPID RETURN OF MOISTURE AND SHOWER/TSTORM CHANCES INCREASE LATE WED ESPECIALLY OVER THE WEST IN FAVORED AREA OF LOW LEVEL JET THAT DEVELOPS OVERNIGHT. OF THE TWO SHORT TERM MODELS...GFS IS SLOWER INTIALLY WITH THE RETURN OF THUNDER WEST THUR MORNING WHILE THE NAM IS QUICKER TO INITIALIZE OVERNIGHT CONVECTION. ATTM...PREFER A SLOWER SOLN BOTH FOR ONSET AND DEPARTURE OF PRECIP EVENT. CURRENT BEST CHANCES FOR THUNDER LOOK TO BE THURSDAY AND THURSDAY NIGHT AS UPPER LEVEL WAVE APPROACHES THE AREA. WITH SHARPENING TROUGH ALOFT IN RESPONSE TO PERSISTENT MEAN UPPER LEVEL RIDGE...SFC FRONT LOOKS TO BE SLOWING A BIT. WITH THIS IN MIND...WILL BE EXTENDING PRECIP CHANCES THROUGH FRIDAY AND INCREASING POP FOR THURS TO LIKELY OVER A LARGER AREA AND FOR A BIT LONGER. THOUGH CHANCES FOR STRONGER STORMS CONTINUE IN THE OFFING TOWARD THE END OF THE WEEK...TIMING OF FRONTAL PASSAGE MAY FAVOR BETTER ORGANIZATION WEST AND EAST WITH FRONT PASSING OVER THE AREA THURS NIGHT. WILL CONTINUE TO MONITOR OVER THE NEXT DAY OR SO FOR TRENDS. OTHER CONCERN WILL BE RAINFALL POTENTIAL. ATTM MODELS CONTINUE TO LACK CONSISTENCY WITH REGARD TO QPF PLACEMENT. BOTH NAM/GFS CONTINUE TO ADVERTISE STRONGER NORTHERN STREAM WAVE FOR THURS WITH WEAKER SOUTHERN STREAM...THUS BETTER FORCING PROGGED NORTHWEST OF REGION FOR NOW. MED RANGE MODELS HAVE RAIN HANGING ON FOR FRIDAY WITH GFS AGAIN A BIT FASTER IN MOVING SYSTEM TO THE EAST. AS PER ABOVE DISCUSSION...PREFER TO SLOW THINGS DOWN ABOUT 12 HOURS WITH RATHER PERSISTENT UPPER LEVEL RIDGE ACROSS THE CENTRAL STATES. LATER ON SATURDAY ANOTHER WAVE APPROACHES FROM THE WEST AND HAVE SOME PRECIP ARRIVING FOR SAT AND SUNDAY. HAVE COORDINATED USING HPC POP GRIDS FOR NOW THOUGH SOME HINT AT SEPARATION BETWEEN SYSTEMS AFTER THE PASSAGE OF THE WEEKEND STORM. EURO DEEPENS UPPER LEVEL SYSTEM CONSIDERABLY WITH GEM AND GFS OFFERING NEARLY COMPLETELY DIFFERENT SOLNS. LOW CONFIDENCE CURRENTLY GOING INTO THE WEEKEND. TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR MOST OF THE PERIOD WITH THE EXCEPTION OF FRIDAY WHEN RAIN COOLED AIR MAY PREDOMINATE. && .AVIATION...22/06Z CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX LIFTS OUT OF CO. WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT. HI PRES BLDG INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...REV SHORT TERM...MS APR 08 AVIATION...MS APR 08
Hazardous weather outlook, Apr 21, 9:53 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 PM CDT MON APR 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 953 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE WEATHER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MS APR 08
In the hours before
Local storm report, Apr 22, 1:20 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
120 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL 6 NNE GRISWOLD 41.30N 95.09W
04/22/2008 E1.00 INCH CASS IA TRAINED SPOTTER
SPOTTER REPORTED NICKLE TO QUARTER HAIL IN LEWIS.
&&
MRUSSELLLocal storm report, Apr 22, 1:24 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL ATLANTIC 41.40N 95.01W
04/22/2008 E1.00 INCH CASS IA EMERGENCY MNGR
CASS COUNTY EMERGENCY MANAGER REPORTS QUARTER SIZE HAIL
FALLING.
&&
LEELocal storm report, Apr 22, 1:27 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 3 E ATLANTIC AIRPORT 41.41N 95.00W
04/22/2008 E1.00 INCH CASS IA BROADCAST MEDIA
PENNY TO QUARTER SIZED HAIL COMING DOWN IN BUCKETS AND
ACCUMULATING. FROM KJAN RADIO IN ATLANTIC.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
| Apr 22, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 28 min |
| Apr 22, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 39 min |
| Apr 22, 3:39 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 36 min |
| Apr 22, 4:15 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 45 min |
| Apr 22, 4:50 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 28 min |
| Apr 22, 5:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 41 min |
| Apr 22, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion | 35 min |
| Apr 22, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.